Pennsylvania, 2023

Damaging Winds in Pennsylvania, April 5, 2023

April 5, 2023 · NWS PBZ · 2 events in 2 counties and zones

The center of a closed upper-level low advanced just west of the Great Lakes on the evening of April 5th. An organized line of convection developed ahead of the cold front and created strong winds and isolated tornadoes from eastern Illinois to eastern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The center of a closed upper-level low advanced just west of the Great Lakes on the evening of April 5th. An organized line of convection developed ahead of the cold front and created strong winds and isolated tornadoes from eastern Illinois to eastern Ohio. DCAPE values will likely near air above 1000J/kg with high cloud based ceilings prior to convection. Hi-Res model guidance also suggested that effective shear ranged between 30-40kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 5, 6:41 PM EST, 4 minutes earlier.

Area forecast discussion, Apr 5, 6:41 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
741 PM EDT Wed Apr 5 2023

.SYNOPSIS...
Shower and thunderstorms will continue through the evening and
overnight with the approach and passage of a cold front.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The convection that has followed a temperature differential from
OH and into the WV Panhandle has held together with sustained in
stability as it tracks into untapped environment. Though dry,
enough seems to be able to sustain damaging winds especially
with roughly 600-800 J/Kg Dcape values as it heads into PA so
have extended the watch into PA and in time to account for the
sustained convection. The new expiration time is 02Z.

Previous update...Much of the cloud cover and shower activity
has lifted to the north over northeast OH and northwest PA
leaving a generally clear area over the southern OH and southern
PA, northern WV area. This has lead to a bit of warming and
maintaining warmer temps but the peak heating has passed for
early April and a very dry surface seems to be taking shape with
RH values into the lower 30s and upper 20 percent range. This
will continue to make for an unfavorable environment unless the
upstream convection in south central OH on its current
trajectory makes it into the western OH counties with has
occurred with a bow echo holding together as it has tracked into
Muskingum producing some damaging winds. Reports have occurred.

Will expect some damaging winds still with this convection. This
tracks east northeast and with an untapped, but possibly too dry
southern area. Have extended the watch to the south and east.
Will monitor for continued evolution of the storm and possible
addition development downstream as elevated instability still
is possible and with warmer surface temps, a down burst
potential is present as well.

Cells will weaken along the front into tonight with the
approach of the boundary being slowed by high pressure/ridging
in the east keeping showers over southwest PA into Thursday.
Still, only 0.50" is forecast on average across the region.
This will keep a damp and showery forecast in place through
Thursday morning.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
During the day on the Thursday, strong high pressure in the
eastern Middle Atlantic will keep the cold front at bay, nearly
stalled. Models indicate a weak wave tracking up the lee side of
the stalled trough along the Appalachian range more timing like
mid morning on Thursday. Therefore, with the stalled boundary
and passing support aloft, will keep some thunder potential
along the front through midday on Thursday. Eventually, the
pattern aloft breaks down and the 700MB flow finally shoves the
trough east sending the front through the region by late
Thursday night. High pressure upstream will usher in a
potential extended dry period.

Building sfc high pressure behind the front will return dry
conditions to the region by Friday and maintain dry conditions
through the weekend. Temperatures will be noticeably cooler
Thursday (back to normal) before increasing back to above normal
levels Sunday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Latest model consensus shows high pressure / upper ridging
remaining the dominant feature in the extended, maintaining dry
conditions and above normal temperatures. Though Tuesday does
hint at a shortwave attempting to traverse the ridge with some
moisture creeping into the northern forecast area. Trends
suggest the models with eventually dry this potential out. Thus,
a prolonged dry period with above normal temperatures seems
likely.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Current conditions show the line/area of showers and
thunderstorms continuing to move through the forecast area as
most terminals will drop below MVFR tonight with the approach of
the line of storms and remain below MVFR to even IFR at times.
Winds will shift to the southwest and then to the northwest with
the passage of the cold front. Passage will bring drier air into
the area but will only impact ZZV first as they improve to VFR.
The cold front will stall into SW PA as it pushes against the
ridge to the east. Eventually, the front will push through with
most terminals becoming VFR by the end of the TAF period.

.OUTLOOK...
High pressure and dry quasi-zonal flow will promote VFR
conditions for Thursday night into early next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Shallenberger
NEAR TERM...Shallenberger
SHORT TERM...Shallenberger
LONG TERM...Shallenberger
AVIATION...Shallenberger
Hazardous weather outlook, Apr 5, 5:11 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
611 PM EDT Wed Apr 5 2023

PAZ074>076-078-WVZ021-509>514-062215-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Higher Elevations of Indiana-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
611 PM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Isolated severe thunderstorms are possible this evening. The primary
threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013>016-020>022-029-031-073-077-WVZ012-062215-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Washington-Greene-Westmoreland-Indiana-Wetzel-
611 PM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this evening. The
primary threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-062215-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
611 PM EDT Wed Apr 5 2023

...SEVERE THUNDERSTORM WATCH 128 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Apr 5, 5:49 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
649 PM EDT WED APR 05 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND DMG     TRINWAY                 40.14N  82.01W
04/05/2023                   MUSKINGUM          OH   911 CALL CENTER

            TREE ON A HOME ON 2ND STREET. TIME BASED ON RADAR.

&&

EVENT NUMBER PBZ2300827

SKH
Local storm report, Apr 5, 5:54 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT WED APR 05 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     STOVERTOWN              39.84N  81.99W
04/05/2023                   MUSKINGUM          OH   911 CALL CENTER

            TREE DOWN ON VIRGINIA AND CENTER ROAD. TIME BASED ON
            RADAR.

&&

EVENT NUMBER PBZ2300828

SKH
Local storm report, Apr 5, 6:25 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EDT WED APR 05 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     UHRICHSVILLE            40.40N  81.35W
04/05/2023                   TUSCARAWAS         OH   911 CALL CENTER

            WIRES DOWN ON EAST 12TH STREET AND NORTH WATER STREET.
            TIME BASED ON RADAR.

&&

EVENT NUMBER PBZ2300829

SKH
Local storm report, Apr 5, 6:29 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
729 PM EDT WED APR 05 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     CUMBERLAND              39.85N  81.66W
04/05/2023                   GUERNSEY           OH   911 CALL CENTER

            A FEW WIRES DOWN IN THE CITY OF CUMBERLAND. TIME BASED
            ON THE RADAR.

&&

EVENT NUMBER PBZ2300830

SKH

The radar

The Pittsburgh radar (KPBZ), 20 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
April 5, 6:45 PM EST
Where
Beaver County, 1.05 mi E of Kendall
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.530, -80.460

The local 911 call center reported wires down on Route 168 and Hanover Kendall Road. Damage time was based on the radar reflectivity/velocity.

Thunderstorm Wind, Allegheny

When
April 5, 7:32 PM EST
Where
Allegheny County, 0.87 mi SW of Fox Chapel
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.510, -79.880

A few wires were reported down by the 911 Call Center near Field Club Road in Fox Chapel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091054, 1091060.